The increased risk of adverse events in patients receiving potentially interacting drugs has long been recognized. The purpose of the present study was to evaluate the change in the risk of receiving potentially interacting drugs during a period covering three decades and to examine the relative risk of actual drug combinations.
The prescriptions from all individuals (about 8,000) with two or more prescriptions during three periods of 15 months, October to December 1983-1984, 1993-1994 and 2003-2004, were collected from an ongoing cohort study in the county of Jämtland, Sweden. The potential interactions were detected by a computerized system.
The relative risk (RR) of receiving potentially interacting drugs increased for type C interactions [RR: 1.177, 95% confidence interval (CI): 1.104-1.256] and decreased for type D interactions (RR: 0.714, 95% CI: 0.587-0.868) from the period 1983-1984 to 2003-2004. Polypharmacy for the participants increased by 61%, from 9.05 filled prescriptions per subject in 1983-1984 to 10.6 in 1993-1994 and 14.6 in 2003-2004. The RR was positively correlated to the pronounced increase in polypharmacy; in addition, an exponential relationship was found for the more severe type D interactions. Few interacting drug combinations were responsible for a large proportion of the risk.
We conclude that the risk of receiving potentially interacting drugs was strongly correlated to the concomitant use of multiple drugs. The pronounced increase in polypharmacy over time implies a growing reason for prescribers and pharmacists to be aware of drug interactions. Recently established national prescription registers should be evaluated for drug interaction vigilance, both clinically and epidemiologically.
"Drug-drug interactions (DDIs) are an important subgroup of ADEs  which are highly prevalent in patients receiving multiple-drug treatment . DDIs may lead to severe adverse events which can result in patient hospitalization. "
[Show abstract][Hide abstract] ABSTRACT: Drug-drug interactions (DDIs) are an important type of adverse drug events. Yet overall incidence and pattern of DDIs in Iran has not been well documented and little information is available about the strategies that have been used for their prevention. The purpose of this study was to systematically review the literature on the incidence and pattern of DDIs in Iran as well as the used strategies for their prevention. PubMed, Scopus, electronic Persian databases, and Google Scholar were searched to identify published studies on DDIs in Iran. Additionally, the reference lists of all retrieved articles were reviewed to identify additional relevant articles. Eligible studies were those that analyzed original data on the incidence of DDIs in inpatient or outpatient settings in Iran. Articles about one specific DDI and drug interactions with herbs, diseases, and nutrients were excluded. The quality of included studies was assessed using quality assessment criteria. Database searches yielded 1053 potentially eligible citations. After removing duplicates, screening titles and abstracts, and reading full texts, 34 articles were found to be relevant. The quality assessment of the included studies showed a relatively poor quality. In terms of study setting, 18 and 16 studies have been conducted in inpatient and outpatient settings, respectively. All studies focused on potential DDIs while no study assessed actual DDIs. The median incidence of potential DDIs in outpatient settings was 8.5% per prescription while it was 19.2% in inpatient settings. The most indicated factor influencing DDIs incidence was patient age. The most involved drug classes in DDIs were beta blockers, angiotensin-converting-enzyme inhibitors (ACEIs), diuretic agents, and non-steroidal anti-inflammatory drugs (NSAIDs). Thirty-one studies were observational and three were experimental in which the strategies to reduce DDIs were applied. Although almost all studies concluded that the incidence of potential DDIs in Iran in both inpatient and outpatient settings was relatively high, there is still no evidence of the incidence of actual DDIs. More extensive research is needed to identify and minimize factors associated with incidence of DDIs, and to evaluate the effects of preventive interventions especially those that utilize information technology.
[Show abstract][Hide abstract] ABSTRACT: Common Syndromes in Older Adults ii Minnesota Evidence-based Practice Center This report is based on research conducted by the Minnesota Evidence-based Practice Center (EPC) under contract to the Agency for Healthcare Research and Quality (AHRQ), Rockville, MD (Contract No. HHSA 290-2007-10064-1). The findings and conclusions in this document are those of the authors, who are responsible for its content, and do not necessarily represent the views of AHRQ. No statement in this report should be construed as an official position of AHRQ or of the U.S. Department of Health and Human Services. The information in this report is intended to help clinicians, employers, policymakers, and others make informed decisions about the provision of health care services. This report is intended as a reference and not as a substitute for clinical judgment. This report may be used, in whole or in part, as the basis for the development of clinical practice guidelines and other quality enhancement tools, or as a basis for reimbursement and coverage policies. AHRQ or U.S. Department of Health and Human Services endorsement of such derivative products may not be stated or implied. This document is in the public domain and may be used and reprinted without permission, except those copyrighted materials noted for which further reproduction is prohibited without the specific permission of copyright holders.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.